Steroids Ok in MS treatment?

In a casual email correspondence, David Wheldoni was asked if he would speculate on the possiblity of using steroids along with the CPn treatment in MSi to allevaite some of the psuedo exacerbations as some people have a noticable loss of function, particularly during flagyl pulses. His reply is below:

I think that's a very pertinent question, and I'm not sure of the answer. It's very complex and very individual.

I believe that you can get real relapses during first six months of antibiotic treatment - maybe more, because the antibodies to chlamydial hsp60 will still be there. But the likelihood of relapse is less, because you won't get a fresh cpn respiratory infection while taking antibiotics. These are a major cause of relapse, probably through the production of gamma-IFN. The second commonest cause of relapse, again through gamma-IFN, is influenza. But this might be mitigated by N-acetyl cysteine supplementation.

'Pseudo-relapses' are very common anyway in MS; they become more common during treatment. Sarah had no end of scary moments during the first three or four months. We we rather alone at that time, and very nearly stopped the antibiotics on a couple of occasions. But, when we reasoned it through, we thought: what harm can they do? It is a roller-coaster time; there's no getting round that. Perhaps the most stressing is the return of disorganized neural activity before function has been re-learned. After months of dead numbness in her legs, Sarah had a blitz of new and incomprehensible sensations that made walking go off. We even wondered if it was a new phase of the illness. We understood it only when organization took place, which it did in a series of steps. Yet people are so different. I treated a young man who, after 12 years, could only walk ten metres. A year into treatment he could walk several kilometres and handle all the hassle of shopping in town. He never turned a hair to metronidazolei.

So I think the best thing is to take it cautiously, waste the germs with a long course of protein-synthesis inhibitors, and go easily with the metronidazole. It's not a time for bravado. If reactions become too bad, then steroids can be taken. I think the Vanderbilt protocol states this also. In short I think that steroids are probably best given as required. I don't think that there's any way round coping with the endotoxins which are there apart from antioxidanti supplementation. Such supplementation should be in place for months before starting the metronidazole.

As one dismantles the organisms and hands the pieces over to macrophages, I think it likely that one becomes immune to the organism. But that's only speculative.

My own reactions to the second pulse of metronidazole - I think I had a very big bacterial load, with visible neck-swelling - were fireworks on a grand scale with muscle fasciculationsi such as I have never seen; it was like a creature beneath the skin. I wish I had filmed it.

Here ends the text of the email from Dr Wheldon.
His story is avaialbe to read in the patient stories section of the website.

Comments

New comments on steroid use with Cpni from David Wheldoni

On Wheldon/Stratton protocol for Cpn in CFSi/FMSi since December 2004.

 

CAPi for Cpni 11/04. Dxi: 25+yrs CFSi & FMSi. Currently: 250 aithromycin mwf, doxycycline 100mg BIDi, restarted Tinii pulses; Vit D2000 units, T4 & T3, 6mg Iodoral

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.